Coming off steroids

Options
twiggypuss
twiggypuss Member Posts: 14
Hello. I have had RA for 17 years now, and have been on various drugs. I was doing very well on a combination of Enbrel, Methotrexate and meloxicam, but I had to come off meloxicam as it was putting my potassium up too high (6.2). I tried different anti-inflammatories, but the same thing happened, so I was put on 5mg prednisolone per day (tablets) instead, which seemed to work well. However, I'm concerned about being on steroids long-term, so I asked my doctor if I should come off them, and he said I could try, so I cut down to 4 mg/day, intending to reduce by 1mg/day for 4 months until I was off them completely. However, the very next day I really noticed a difference, my pain increased quite a lot, and now, 4 days later, I'm in a lot of pain and don't know whether to continue. My questions are, 1) If I stick with it, will the pain start to improve? 2) How dangerous is it in terms of side-effects to be on 5mg/day indefinately, and is it really worth trying to come off them?

Comments

  • helpline_team
    helpline_team Posts: 3,570
    edited 30. Nov -1, 00:00
    Options
    Hi Twiggypuss,

    Thanks for getting in touch with us. The problem you're facing here isn't unusual. A lot of people find they do really well with what is known as a maintenance dose of prednisolone, but that everything goes pear shaped if they try to go any lower. So in answer to questions:
    1) Unlikely, but might be worth persevering if you can bear it.
    2) Not very. The most common effects of long-term use of prednisolone are weight gain and increased risk of osteoporosis.
    Having RA can also increase this risk. But 5mg per day is still a low dose of steroid. You can always be tested for osteoporosis by having a DXA scan and it may be a good idea to take a calcium supplement as well. In an ideal world it be worth trying to come off steroids in the future, but don't give yourself a hard time if you can't. You're still getting by on a much lower amount than a lot of other people.

    Best wishes
    Paul
  • twiggypuss
    twiggypuss Member Posts: 14
    edited 30. Nov -1, 00:00
    Options
    Thank you, Paul, I feel a bit better now.
  • annie_mial
    annie_mial Member Posts: 5,614
    edited 30. Nov -1, 00:00
    Options
    I don't know if this will help, but I have had some success in reducing from 5mg by doing it very, very slowly and tapering it over a long time........e.g. 5/4 mg alternate days for 10 days/two weeks, then 4.5 daily for two weeks, then 4/4.5 daily for 10 days/two weeks.........you get the drift?

    I've managed to get down to 2.5 daily twice and when I am over my current difficulties will be trying it again.......at 2.5 I'm happy. I doubt if I will ever be completely Pred-free.

    Annie
  • twiggypuss
    twiggypuss Member Posts: 14
    edited 30. Nov -1, 00:00
    Options
    Thanks for that, Annie, I'll give that a try.
  • salamander
    salamander Member Posts: 1,906
    edited 30. Nov -1, 00:00
    Options
    hi Twiggy, I am having the same problems as you. My rheummy said to drop down from 5mg by 1mg a week. I couldn't even do that as I flared up so badly so am up on 7.5 mg for time being. I, too, am worried about the side effects (got high blood pressure, fatty liver, facial hair - ugh! - and weight gain) but my gp says she isn't worried by them! Decided to go to on a diet to tackle the weight gain which should help fatty liver, blood pressure and joint pain and deal with the others as and when (had threading for hair, very effective). GP says don't need a bone scan for a year as on weekly and daily calcium sups and they won't know if they are working til then in any case. It's a toss up whether to deal with side effects of stds or deal with pain of joints. I don't want to damage them so gone for stds. Bit of a Hobson's Choice though :)

    Though I wouldn't wish this on anyone, it helps to know I am not the only one struggling with this issue.
    Sally
  • twiggypuss
    twiggypuss Member Posts: 14
    edited 30. Nov -1, 00:00
    Options
    Hi Sally
    It is difficult for us patients to know how serious - or potentially serious - drug side effects are. Yours sound awful - poor you. I don't have any visible side effects (yet), but I am concerned about osteoporosis, as you often don't know you've got that until it's too late. I wish you all the best.
  • annie_mial
    annie_mial Member Posts: 5,614
    edited 30. Nov -1, 00:00
    Options
    Hi, Twiggy, Hi Sally.........you are right to be concerned about long-term side effects and I've found few (if any) GP's who are aware of the difficulties when you try to drop below 5mg.

    I have osteoporosis of the spine and diabetes, both steroid-induced but because I also have severe asthma I am dependent on Pred to a certain extent.

    Both the osteoporosis and the diabetes can be managed with medication, but it's yet more pills to take!

    I have found the slow tapering method to be the only way I can get below the 5mg - OK, it takes time, but from the minute you start overall you are taking in less of the steroid which has to be a good thing.

    If you decide to try it, be interested to know how you get on.

    Annie
  • salamander
    salamander Member Posts: 1,906
    edited 30. Nov -1, 00:00
    Options
    hi Twiggy/Annie, been away so haven't been posting. I saw my rheumy this week and he gave me a systemic injection so that I could reduce the oral dose by 1mg a week. I feel a lot better already but know one can't rely on this all the time but hopefully the mtx will kick in soon. It's really difficult to get off them. But I will deal with the side effects and hope I can do so eventually. I wouldn't worry too much in the short term though.
    sally x